Wisconsin, 2019

Blizzard in Wisconsin, February 24, 2019

February 24, 2019 · NWS MPX · 5 events in 5 counties and zones

A powerful storm system that brought blizzard conditions to a wide area of southern and central Minnesota, as well as adjacent west central Wisconsin, developed early Saturday morning in the southern Rockies. The storm moved out into the Plains of Kansas Saturday morning, February 23th, and tracked northeast to northern Missouri by the afternoon.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

A powerful storm system that brought blizzard conditions to a wide area of southern and central Minnesota, as well as adjacent west central Wisconsin, developed early Saturday morning in the southern Rockies. The storm moved out into the Plains of Kansas Saturday morning, February 23th, and tracked northeast to northern Missouri by the afternoon. The storm kept steady during this time frame, but intensified rapidly during the evening, and overnight period of Saturday and Sunday, February 23rd, and 24th. The storm dropped 20 millibars from Saturday evening, through Sunday morning as it moved from northern Missouri, to the northern Great Lakes.

Snow began in southern Minnesota Saturday afternoon February 23th, and ended Sunday morning. The heaviest snowfall occurred from Hastings in Minnesota, to River Falls and Rice Lake in west central Wisconsin. These areas received between 6 and 12 inches of snow, with localized areas of 12+ inches. In Eau Claire, this snow storm placed it as the snowiest on record for February, or any month since the record started.

The snowpack became extremely heavy after this event, and due to the weight of the snow, the Huntsinger Farm, located in Eau Claire, Wisconsin has their 184-foot barn cave in. There was structural damage after the roof caved in, which included several tractors and harvesting equipment.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Feb 24, 5:50 AM CST, 2 hours 10 minutes earlier.

Area forecast discussion, Feb 24, 5:50 AM CST, 2 hours 10 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
550 AM CST Sun Feb 24 2019

.Updated for 12Z Aviation Discussion...
Issued at 544 AM CST Sun Feb 24 2019

&&

.SHORT TERM...(Today through Monday)
Issued at 344 AM CST Sun Feb 24 2019

Snow from the powerful winter storm will end from west to east this
morning, but winds will increase  with gusts of 40 to 50 mph
expected by mid-day. These winds will gradually taper off during the
afternoon, but should still remain fairly steady overnight as
temperatures fall below zero. Wind chills of 25 to 35 below zero can
be expected by Monday morning. Later on Monday a quick moving area
of light snow will develop along and south of the Minnesota River
Valley. There is not much moisture or forcing, and this is a fast
moving system, so snowfall totals will only be about an inch at the
most. Highs on Monday will only make it into the single digits for
most locations.

Early morning satellite imagery together with Rap13 analysis and
surface obs showed a 985mb surface low across east central
Wisconsin. This low will continue to deepen into the 970s this
morning as it lifts northeast into southern Ontario. Meanwhile a
1036mb high will build into the Dakotas. This will tighten the
pressure gradient and winds should increase during the morning
today. Even though the snow has ended, northwest wind gusts of 40 to
50 mph should cause considerable blowing and drifting snow. There is
an area of low clouds across the Red River Valley that are producing
some light snow showers, and these could make their way southeast
and compound the reduced visibility from blowing snow.

.LONG TERM...(Monday night through Saturday)
Issued at 344 AM CST Sun Feb 24 2019

Not much change in the extended forecast period with a persistent
Arctic air mass holding near the region. Thus, with a strong west to
east jet overhead, and several weak disturbances riding along this
strong jet, there will be several chances of light snow next week.
However, due to weaker wind speeds near the surface, most of the
events will be non-impactful, and mainly affecting the
morning/afternoon commute based on timing. Late in the week, both
the GFS and EC are showing a more potent storm moving across the
Plains. This system is similar to tonight's but a bit farther to the
southeast. Wind speeds are not as strong, but enough to impact
travel, especially in open country as gusty winds will be likely.

Temperatures remain abnormally cold for late February, and early
March with some record lows possible. On average, temperatures will
average 20 to 40 degrees below normal. Models have also been
persistent with the colder air along the lee of the Rockies vs, the
Upper Midwest.

Past next weekend, the upper air pattern doesn't change much with a
deep trough centered over the northwestern CONUS, with an upper
ridge centered over Alaska, and northwestern Canada. This will keep
the bulk of the cold air across the northern tier of the nation.

&&

.AVIATION...(For the 12Z TAFS through 12Z Monday morning)
Issued at 546 AM CST Sun Feb 24 2019

IFR/LIFR conditions with blowing snow and strong wind this
morning. Snow will end at KEAU this morning. We should see winds
start to decrease toward late afternoon and evening, with gusts
falling of later tonight.

KMSP...

Strong wind and blowing snow, but at this point expect visbys to
be generally MVFR with occasional IFR possible later this
morning. Wind gusts near 40 kts are expected. Looking ahead, winds
will decrease late this afternoon and the gusts should fall off
around midnight tonight.

/OUTLOOK FOR KMSP/

Mon...VFR with -shsn staying south. Winds NW at 05 kts.
Tue...MVFR/-SN with IFR possible. Wind E at 10 kts
Wed...VFR. Wind NW at 10 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...Blizzard Warning until 6 PM CST this evening for WIZ016-023>028.

     Winter Storm Warning until 6 PM CST this evening for WIZ014-015.

MN...Blizzard Warning until 6 PM CST this evening for MNZ041-042-
     047>049-051-054>059-064>070-073>078-082>085-091>093.

     Winter Weather Advisory until 6 PM CST this evening for
     MNZ043>045-050-052.

     Winter Storm Warning until 6 PM CST this evening for MNZ053-
     060>063.

&&

SHORT TERM...JRB
LONG TERM...JLT
AVIATION...JRB
Hazardous weather outlook, Feb 24, 4:15 AM CST, 3 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
415 AM CST Sun Feb 24 2019

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
251015-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
415 AM CST Sun Feb 24 2019

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...Today and Tonight

Expect strong winds today with blowing snow. The worst conditions
will be along I-90 and east of I-35. Please see the latest Winter
Weather Statement for more information.

Tonight wind chills will fall to between 25 and 35 below zero.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

A couple inches of light snow are possible Tuesday.

Another system could bring accumulating snow Friday.

Additional accumulating snowfall is possible Monday and Tuesday.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed but snowfall reports
are appreciated.

jrb

In the hours before

Local storm report, Feb 24, 5:15 AM CST, 2 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
515 AM CST SUN FEB 24 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0513 AM     SNOW             OWATONNA                44.09N 93.22W
02/24/2019  M5.0 INCH        STEELE             MN   PUBLIC

&&
Local storm report, Feb 24, 5:16 AM CST, 2 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
516 AM CST SUN FEB 24 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0516 AM     SNOW             1 E MENOMONIE           44.88N 91.91W
02/24/2019  M8.5 INCH        DUNN               WI   TRAINED SPOTTER

&&
Local storm report, Feb 24, 5:20 AM CST, 2 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
520 AM CST SUN FEB 24 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0333 AM     SNOW             2 W NEW PRAGUE          44.54N 93.62W
02/24/2019  M2.6 INCH        SCOTT              MN   TRAINED SPOTTER

&&
Local storm report, Feb 24, 7:54 AM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
754 AM CST SUN FEB 24 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     SNOW             CHANHASSEN NWS          44.85N 93.56W
02/24/2019  M2.9 INCH        CARVER             MN   OFFICIAL NWS OBS

&&

TDH
Local storm report, Feb 24, 7:55 AM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
755 AM CST SUN FEB 24 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     SNOW             EAU CLAIRE              44.76N 91.46W
02/24/2019  M6.1 INCH        EAU CLAIRE         WI   OFFICIAL NWS OBS

&&

TDH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 blizzard. Local standard time, as filed.

Blizzard, Eau Claire

When
February 24, 8:00 AM CST to 5:00 PM CST
Where
Eau Claire forecast zone
Reported by
Trained Spotter
Coordinates
44.727, -91.286 (the zone’s center; the record gives no point)

Several sources of weather observations, including local airport sensors, indicated blizzard conditions developing Sunday morning, February 24th. The weather conditions deteriorated during the afternoon. Winds were sustained over 30 mph, with gusts of 45 mph at times during the height of the storm.

In addition, heavy snowfall Saturday evening, through early Sunday morning, led to storm totals of 8 to 12 inches across the county. There was a measured report of 11.5 inches around Eau Claire.

The snowpack became extreme heavy after this event, and due to the weight of the snow, the Huntsinger Farm, located in Eau Claire, Wisconsin has their 184-foot barn cave in. There was structural damage after the roof caved in, which included several tractors and harvesting equipment.

Blizzard, Pepin

When
February 24, 9:00 AM CST to 5:00 PM CST
Where
Pepin forecast zone
Reported by
Trained Spotter
Coordinates
44.483, -92.150 (the zone’s center; the record gives no point)

Several sources of weather observations, indicated blizzard conditions developing Sunday morning, February 24th. The weather conditions deteriorated during the afternoon. Winds were sustained over 30 mph, with occasional gusts of 45 mph at times during the height of the storm.

In addition, heavy snowfall Saturday evening, through early Sunday morning, led to storm totals of 9 to 12 inches across the county. There was a measured report of 11.5 inches near Stockholm.

Blizzard, Pierce

When
February 24, 11:00 AM CST to 5:00 PM CST
Where
Pierce forecast zone
Reported by
Storm Chaser
Coordinates
44.720, -92.422 (the zone’s center; the record gives no point)

Several sources of weather observations, including local airport sensors, indicated blizzard conditions developing Sunday morning, February 24th. The weather conditions deteriorated during the afternoon. Winds were sustained over 30 mph, with gusts of 45 mph at times during the height of the storm.

In addition, heavy snowfall Saturday evening, through early Sunday morning, led to storm totals of 4 to 10 inches across the county. There was a measured report of 11.0 inches near Ellsworth.

Blizzard, Dunn

When
February 24, 11:00 AM CST to 5:00 PM CST
Where
Dunn forecast zone
Reported by
Trained Spotter
Coordinates
44.947, -91.896 (the zone’s center; the record gives no point)

Several sources of weather observations, including local airport sensors, indicated blizzard conditions developing Sunday morning, February 24th. The weather conditions deteriorated during the afternoon. Winds were sustained over 30 mph, with gusts of 45 mph at times during the height of the storm.

In addition, heavy snowfall Saturday evening, through early Sunday morning, led to storm totals of 4 to 14 inches across the county. There was a measured report of 13.5 inches near Elk Mound.

Blizzard, Chippewa

When
February 24, 11:00 AM CST to 5:00 PM CST
Where
Chippewa forecast zone
Reported by
Trained Spotter
Coordinates
45.069, -91.280 (the zone’s center; the record gives no point)

Several sources of weather observations, including local airport sensors, indicated blizzard conditions developing Sunday morning, February 24th. The weather conditions deteriorated during the afternoon. Winds were sustained over 30 mph, with gusts of 45 mph at times during the height of the storm.

In addition, heavy snowfall Saturday evening, through early Sunday morning, led to storm totals of 8 to 12 inches across the county. There was a measured report of 12.0 inches near Chippewa Falls.

What these are

Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2019Every state in 2019This day in weather historyWarnings in Wisconsin, February 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 803677, 803671, 803673, 803675, 803676.